Thunderstorm Wind, Brule
- When
- May 17, 7:05 PM CST
- Where
- Brule County, 16 mi S of Chamberlain
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- GENERAL PUBLIC
- Coordinates
- 43.567, -99.333
2 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 17, 5:40 PM CST, 1 hour 25 minutes earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 640 PM CDT TUE MAY 17 2005 .DISCUSSION... CURRENT FORECAST IN GREAT SHAPE WITH ONLY MINOR TWEAKS MADE IN POPS AND WEATHER TO ACCOUNT FOR THUNDERSTORMS APPROACHING THE WESTERN PORTIONS OF THE CWA. LINE OF THUNDERSTORMS CONTINUING TO BLOSSOM AND MOVE NNE ALONG COLD FRONT ACROSS CENTRAL PORTIONS OF THE STATE. STILL POSSIBILITY OF LOCALLY HEAVY AMOUNTS OF RAIN WITH TRAINING OF ECHOS ACROSS CENTRAL PORTION OF CWA LATE TONIGHT...AND THUS WILL MAINTAIN FLOOD WATCH. NO CHANGES TO ZFP. .PREV. DISCUSSION... BIG QUESTION IS RAINFALL POTENTIAL FOR TNGT. SVR CHCS WL BE CONFINED TO XTRM WRN ZONES FOR A SHORT PERIOD THIS EVENING...AND THEN THINGS SWITCH TO HEAVY RAIN THREAT AHEAD OF STRONG LOW PRES SYSTEM. LOW LVL JET OF 50+ KTS TO KEEP STRONG MOISTURE FEED INTO AREA THRU TNGT... WITH 1.25 TO 1.60 INCH PW. LACK OF A WELL DEFINED LOW LVL EAST-WEST BNDRY TO FOCUS CONVECTION ATTM...BUT BNDRY ENHANCEMENT EXPECTED THRU EARLY EVNG ALONG OR JUST N OF MO RVR DUE TO DIFFERENTIAL HEATING WITH CLOUD COVER...AND OUTFLOW BNDRY FM MRNG CONVECTION...WHICH COULD ACT AS FOCUS FOR MCS DEVELOPMENT TNGT. IF FOCUSING BNDRY DOES NOT DVLP...EXPECT WIDESPREAD 3/4 TO 1 1/4 INCH AMOUNTS IN CENTRAL CWA. IF FOCUS IS THERE...POTENTIAL FOR MAX PCPN OF 2 TO 4 INCHES IN THAT AREA. GIVEN WET CONDITIONS WE HAVE SEEN OF LATE...HAVE DECIDED TO ISSUE FLOOD WATCH FOR CENTRAL CWA FOR FLASH FLOOD THREAT...AND ALSO INCLUDED KSUX AREA FOR URBAN FLOOD THREAT. HAVE SOME LINGERING THUNDERSTORMS IN THE EASTERN CWA WEDNESDAY MORNING AS FRONT CONTINUES TO PUSH SLOWLY EAST. WILL DECREASE THIS IN THE FAR EAST IN THE AFTERNOON...BUT SOME CHANCE FOR REDEVELOPMENT IN THE FAR EASTERN COUNTIES RIGHT ALONG THE COOL FRONT LATE BEFORE THE FRONT SHIFTS EAST OF THE CWA. ALSO BUMPED POPS UP INTO CHANCE RANGE ACROSS THE NORTHWEST QUARTER OF THE CWA WITH POTENTIAL FOR WRAP-AROUND SHOWERS ON THE BACK SIDE OF STRONG UPPER LEVEL LOW IN THE AFTERNOON. AREA APPEARS TO BE QUITE STABLE THOUGH...SO HAVE REMOVED MENTION OF THUNDER FROM ALL AREAS BEHIND THE FRONT. THIS CHANCE OF SHOWERS WILL SWING EAST ACROSS THE NORTHERN CWA INTO WEDNESDAY EVENING...THEN LOOKS DRY AND WARMER THROUGH THE REMAINDER OF THE WORK WEEK AS UPPER TROUGH SLIDES SOUTHEAST AND UPPER RIDGE BUILDS OVER THE AREA. TOMORROW WILL BE COOLEST DAY OF THE REMAINDER OF THE WEEK...BUT JUST HOW COOL IN THE NORTH WILL DEPEND ON EXTENT OF SHOWER ACTIVITY. GFS QUITE A BIT COOLER THAN NAM...AND HAVE GONE WITH A BLEND OF TEMPS FOR NOW...WEIGHING A BIT MORE TOWARD THE COOLER GFS IN THE NORTH WITH SHOWER CHANCE. WARMS UP AGAIN THURSDAY AND FRIDAY...WITH LOWER 80S LIKELY IN WESTERN COUNTIES BOTH DAYS. ANOTHERN COLD FRONT FORECAST TO PUSH THROUGH THE REGION SATURDAY NIGHT AND SUNDAY...AND WILL CONTINUE WITH CHANCE OF THUNDERSTORMS ACROSS THE AREA OVER THE WEEKEND. WILL KEEP TEMPS A LITTLE COOLER THAN SEASONAL NORMALS FOR SUNDAY AND MONDAY WITH SHIFTING JUST EAST AND NORTHWEST FLOW OVER THE AREA. RIDGING PUSHES BACK INTO WESTERN AREAS ON TUESDAY...BRINGING DRY WEATHER AND WARMER TEMPS AGAIN FOR MIDWEEK. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...FLOOD WATCH 10 PM TO 8 AM CDT FOR SDZ055-056-065>067-068>071. MN...NONE. IA...FLOOD WATCH 10 PM TO 8 AM CDT FOR IAZ020-031. NE...FLOOD WATCH 10 PM TO 8 AM CDT FOR NEZ013-014. && BT/MG/JH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1130 AM CDT TUE MAY 17 2005 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-181200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1130 AM CDT TUE MAY 17 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...MAINLY ALONG AND WEST OF A YANKTON SOUTH DAKOTA TO HURON SOUTH DAKOTA LINE...PRIMARILY FROM ABOUT 6 PM TO 10 PM THIS EVENING. ALTHOUGH SOME NICKEL TO QUARTER SIZED HAIL COULD OCCUR...THE PRINCIPAL THREAT WILL BE VERY STRONG WINDS IN SOME STORMS...POSSIBLY IN EXCESS OF 60 MPH. FLOODING... HEAVY RAINFALL IS POSSIBLE TONIGHT...CENTERED ALONG A LINE FROM YANKTON TO SIOUX FALLS TO BROOKINGS. STRONG SOUTHERLY WINDS WILL KEEP BRINGING WARM MOIST AIR INTO THE AREA AHEAD OF THE APPROACHING LOW PRESSURE SYSTEM. WIDESPREAD RAINS OF AROUND AN INCH ARE LIKELY IN THIS AREA...WITH LOCALLY HEAVIER AMOUNTS OF 2 TO 3 INCHES OR MORE POSSIBLE. MINOR RIVER FLOODING IS ALSO EXPECTED TO CONTINUE ALONG THE UPPER LITTLE SIOUX RIVER FOR MUCH OF THIS WEEK. ADDITIONAL RAINS TONIGHT INTO WEDNESDAY MAY HAVE AN EFFECT ON RIVER LEVELS...EXTENDING THE TIME THE RIVER IS IN FLOOD...BUT SIGNIFICANT ADDITIONAL RISES ARE NOT EXPECTED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORM DEVELOPMENT ON WEDNESDAY...EAST OF I-29 INTO SOUTHWEST MINNESOTA AND NORTHWEST IOWA. THERE WILL BE LESS OF A WIND THREAT ON WEDNESDAY AND MORE OF A HAIL THREAT DUE TO COLDER TEMPERATURES ALOFT. THE BEST CHANCE FOR SEVERE WEATHER ON WEDNESDAY WILL BE FROM LATE MORNING THROUGH THE AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 6 PM WEST OF THE JAMES RIVER FOR THE HAIL AND WIND THREAT...AND MAY BE NEEDED AFTER 10 PM FOR THE FLASH FLOOD THREAT IN SOUTHEASTERN SOUTH DAKOTA. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
455 PM CDT TUE MAY 17 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 AM HAIL 10 SSW ARTESIAN 43.87N 98.00W
05/17/2005 1.00 INCH SANBORN SD PUBLIC
&&
BTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
736 PM CDT TUE MAY 17 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0723 PM HAIL 10 S GREGORY 43.09N 99.43W
05/17/2005 0.88 INCH GREGORY SD PUBLIC
&&
BTThe North Platte radar (KLNX), 206 km away, was scanning. The volume nearest the first event began at 01:03 UTC.
2 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2005Every state in 2005This day in weather historyWarnings in South Dakota, May 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5453425, 5453426.